Arkansas, 2018Damaging Wind in Arkansas, June 30, 2018
June 30, 2018 · NWS LZK · 1 event in 1 county or zone
On the 30th, an isolated severe storm toppled trees and damaged utility poles at Poughkeepsie (Sharp County). At least 400 power outages were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 30th, an isolated severe storm toppled trees and damaged utility poles at Poughkeepsie (Sharp County). At least 400 power outages were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 30, 11:35 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 30, 11:35 AM CST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1235 PM CDT Sat Jun 30 2018
.UPDATE...
Updated to include 18z aviation discussion below.
&&
.AVIATION...
VFR conditions along with mostly light south to southeasterly
winds will be in place through the period. Isolated showers and
thunderstorms will persist through sunset, mainly across eastern
and northern Arkansas but should largely avoid area terminals.
&&
.PREV DISCUSSION...(ISSUED 653 AM CDT Sat Jun 30 2018)
UPDATE...
Updated to include the 12Z aviation discussion.
AVIATION...
Some patchy MVFR BR was observed this morning across
central/southern areas, and cannot rule out some minor vis
restrictions between 12-13Z, otherwise VFR prevails through the
TAF period. Winds will become southerly through the morning hours
with speeds between 5 and 10 kts. Some gusts to 15 kts possible at
northern terminals, and an outside chance of VCTS this afternoon,
although confidence too low to mention in TAFs attm. Winds subside
overnight to L/V or calm.
Cooper
PREV DISCUSSION...(ISSUED 413 AM CDT Sat Jun 30 2018)
SHORT TERM...Today Through Sunday Night
Dangerously hot conditions will continue through today and
potentially into Sunday. Model guidance for the past several days
has largely underestimated boundary layer moisture across the
eastern half of the state, with evapotranspiration from
agriculture interests likely contributing to the higher-than-
progged dewpoint values. Bumped up dewpoints through the period
more in line with past days' observed values for that reason.
With air temps in the mid- to-upper 90s and dewpoint temps in the
mid- to- upper 70s across and near the Delta, heat indices between
100 and 110 F are anticipated again this afternoon. Slightly
lower dewpoint temps across western AR should keep heat index
values below the 105 F advisory threshold.
As of 08Z, the center of an expansive upper high was analyzed
across the southeastern CONUS, with seasonally significant upper
troughing across the Intermountain West. A weak upper low was
noted across the Mid-South, caught within broad anticyclonic flow
aloft. As the center of the upper ridge gradually shifts east
today, the upper low will meander around the eastern half of the
area before ejecting to the northeast tonight. Across eastern AR,
an axis of slightly cooler H700 temps on the order of 9 C,
coupled with a tongue of MUCAPE values in excess of 2000 J/kg and
H850 dewpoint temps > 14 C will support some potential for
diurnal thunderstorm development this afternoon. While a strong
storm cannot be ruled out, severe weather is not expected.
The upper ridge continues pushing east Sunday while an axis of
relatively drier boundary layer air advects across the state
through the day. With this drier air moving through, maximum air
temps Sunday afternoon will likely climb a couple of degrees above
what we see this afternoon, although less moisture should keep
heat indices near or slightly below the 105 F advisory threshold.
There is also some potential convection could develop along a
weak boundary to our northwest and affect northwest AR late
Sunday evening into Monday morning.
Cooper
LONG TERM...Monday Through Friday Night
Medium range models are showing some hope to break the current
pattern of hot conditions and replace them with just very warm
conditions. I know it does not sound like much but we will take
what we can get at this point. Not seeing much in the way of model
differences this morning and a consensus of solutions seems
prudent.
Period initiates with upper ridge located over the NE quadrant of
the country. A weak boundary will be located in the vicinity of NW
Arkansas or SE Missouri but of more importance will be an slowly
moving impulse tracking along the central gulf coast. This feature
progged to move to the west and basically hug the coast moving into
SE Texas by the end of Wednesday.
While feature will only bring spotty precipitation to the area,
mainly to the South and mainly diurnally driven, expected cloud
cover will keep temperatures in check just a little bit. However,
moisture levels will remain elevated with tropical moisture still in
place and possibly added onto by said disturbance. Heat indices will
remain elevated but likely short of criteria.
Meanwhile, the aforementioned ridge will begin to retrograde from
the NE part of the nation and make it all the way back to the
central Rockies by the end of the period. With the ridge not parking
itself overhead, temperatures will not be as hot but still average
above normal for early July.
Concerning precipitation, we have already discussed the impulse
traveling along the gulf coast. Additional precipitation chances
will be possible as subtle pieces of energy move through the
prevailing flow as the upper ridge retrogrades. In this scenario the
highest chances of precipitation, still not the greatest, will be
over the eastern half of the state.
Goudsward
&&
.LZK Watches/Warnings/Advisories...
Excessive Heat Warning until 8 PM CDT this evening FOR Faulkner-
Independence-Jackson-Lonoke-Monroe-Prairie-Pulaski-White-
Woodruff.
Heat Advisory until 8 PM CDT this evening FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Fulton-Garland-Grant-Hot Spring-Izard-Jefferson-
Lincoln-Marion-Ouachita-Perry-Pope-Saline-Searcy-Sharp-Stone-Van
Buren-Yell.
&&
Aviation...67
Hazardous weather outlook, Jun 30, 2:16 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
316 AM CDT Sat Jun 30 2018
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
316 AM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Dangerous heat will be possible again today, with widespread heat
indices of 105 degrees or more across eastern Arkansas by
afternoon. Additionally, isolated to scattered thunderstorms will
be possible in the Delta this afternoon. The probability of severe
weather is low.
.DAYS TWO THROUGH SEVEN...Saturday Through Thursday
Hot conditions will persist this weekend and into next week.
Isolated to scattered thunderstorms will be possible next week,
and increased cloud cover as well as rainfall could keep
temperatures slightly cooler, although highs will remain largely
in the 90s.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Cooper/Goudsward
In the hours before
Special weather statement, Jun 30, 12:56 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Little Rock AR
156 PM CDT SAT JUN 30 2018
ARZ007-301945-
Sharp AR-
156 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SHARP COUNTY UNTIL 245 PM CDT...
At 155 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cave City, or 13 miles southeast of Ash Flat,
moving north at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cherokee Village... Cave City...
Highland in Sharp County... Hardy...
Williford... Aetna...
Armstrong... Maxville...
Center... Calamine...
Poughkeepsie... Wirth...
Nelsonville... Ozark Acres...
Sitka...
LAT...LON 3648 9139 3647 9136 3642 9135 3642 9131
3639 9131 3637 9128 3633 9128 3633 9126
3624 9126 3624 9133 3623 9133 3623 9135
3590 9136 3592 9147 3594 9147 3594 9164
3634 9150 3634 9145 3650 9145 3650 9141
TIME...MOT...LOC 1855Z 197DEG 15KT 3606 9147
CavanaughThunderstorm Wind, Sharp
- When
- June 30, 1:34 PM CST
- Where
- Sharp County, Poughkeepsie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 36.080, -91.480
Trees were down and limbs were snapped. A few power pole cross arms were broken.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, June 30, 20181 death · $9.0 million · 1.5 in hail · 58 events
- Tornadoes and Hail in Nebraska, June 30, 2018$31 million · EF0 · 28 events
- Flash Flooding and Hail in Kansas, June 30, 2018$536,000 · 1.75 in hail · 34 events
- Flash Flood and Hail in Michigan, June 30, 2018$1.0 million · 4 in hail · 14 events
- Flood and Hail in Minnesota, June 30, 2018$54,000 · 1 in hail · 12 events
- Tornadoes and Flood in Nebraska, June 30, 2018EF1 · 16 events
- Hail and Damaging Winds in Colorado, June 30, 2018$30,000 · 1.75 in hail · 11 events
- Damaging Winds in Vermont, June 30, 2018$40,000 · 60 kt wind · 3 events
- Lightning Strike in Wisconsin, June 30, 20183 injured · 1 event
- Excessive Heat in Michigan, June 30, 201823 events
- Excessive Heat and Heat in Mississippi, June 30, 201823 events
- Hail and Damaging Winds in Kansas, June 30, 20182 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768391.